Alert archive / North Dakota / Tornado Warnings in 2024

Tornado Warning 11, NWS Bismarck, ND

July 12, 2024Dunn County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 12, 2024, 6:03 PM MDT for Dunn County, North Dakota. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2024, 6:03 PM MDT (00:03 UTC)
Expired
Jul 12, 2024, 6:30 PM MDT
In force
27 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Dunn County, ND

The radar

The Minot AFB radar (KMBX), 175 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 6:20 PM MDTHAIL 1.757 Ne Oakdale, NDHail ongoing at the time of the call.
Jul 12, 6:24 PM MDTHAIL 1.755 N Oakdale, NDReport relayed via social media. Radar estimated time.
Jul 12, 6:30 PM MDTHAIL 2.753 Ne Oakdale, NDReport relayed via broadcast media with radar estimated time.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4053 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

622 
WFUS53 KBIS 130003
TORBIS
NDC025-130030-
/O.NEW.KBIS.TO.W.0011.240713T0003Z-240713T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
703 PM CDT Fri Jul 12 2024

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  Northwestern Dunn County in southwestern North Dakota...

* Until 730 PM CDT.

* At 703 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 15 miles northwest of Killdeer, or 23 miles southeast
  of Watford City, moving southeast at 20 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Dunn County, including the following locations...
  Little Missouri State Park and Oakdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4756 10303 4768 10292 4768 10290 4762 10254
      4732 10275
TIME...MOT...LOC 0003Z 297DEG 19KT 4757 10290 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

BESSON
2 follow-up statements
227 
WWUS53 KBIS 130013
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
713 PM CDT Fri Jul 12 2024

NDC025-130030-
/O.CON.KBIS.TO.W.0011.000000T0000Z-240713T0030Z/
Dunn ND-
713 PM CDT Fri Jul 12 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN DUNN COUNTY...

At 712 PM CDT, a severe thunderstorm capable of producing a tornado
was located 13 miles north of Killdeer, or 26 miles southeast of
Watford City, moving southeast at 15 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Killdeer, Oakdale, and Little Missouri State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4755 10301 4768 10289 4762 10254 4732 10275
TIME...MOT...LOC 0012Z 308DEG 14KT 4755 10285 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

BESSON
408 
WWUS53 KBIS 130029
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
729 PM CDT Fri Jul 12 2024

NDC025-130039-
/O.EXP.KBIS.TO.W.0011.000000T0000Z-240713T0030Z/
Dunn ND-
729 PM CDT Fri Jul 12 2024

...THE TORNADO WARNING FOR NORTHWESTERN DUNN COUNTY WILL EXPIRE AT
730 PM CDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern North Dakota.

&&

LAT...LON 4755 10301 4768 10289 4762 10254 4732 10275
TIME...MOT...LOC 0029Z 297DEG 19KT 4752 10275 

$$

SCHILD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 12, 2:47 PM MDT, 3 hours 16 minutes earlier. Its key messages:

  • Isolated severe storms are possible across all of western and central North Dakota late this afternoon and into tonight. Hail to the size of quarters and winds up to 60 mph will be the main hazards.
  • Very warm temperatures through the weekend, with a Heat Advisory in Dickey and LaMoure counties 1 PM to 8 PM Saturday.
  • Isolated to scattered severe storms are possible late Saturday afternoon and into the night. Hail to the size of golf balls and damaging winds up to 70 mph will be the main hazards. A tornado or two is possible northwest.
  • Isolated to scattered severe storms will be possible once again on Sunday.
Area forecast discussion, Jul 12, 2:47 PM MDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
347 PM CDT Fri Jul 12 2024

.KEY MESSAGES...

- Isolated severe storms are possible across all of western and
  central North Dakota late this afternoon and into tonight.
  Hail to the size of quarters and winds up to 60 mph will be
  the main hazards.

- Very warm temperatures through the weekend, with a Heat
  Advisory in Dickey and LaMoure counties 1 PM to 8 PM
  Saturday.

- Isolated to scattered severe storms are possible late Saturday
  afternoon and into the night. Hail to the size of golf balls
  and damaging winds up to 70 mph will be the main hazards. A
  tornado or two is possible northwest.

- Isolated to scattered severe storms will be possible once
  again on Sunday.

&&

.DISCUSSION...
Issued at 345 PM CDT Fri Jul 12 2024

Currently mostly clear skies are found across the state, with
some diurnal cumulus in the James River Valley. Scattered
thunderstorms have developed in far northwest North Dakota along
a weak surface front. Ahead of this front is a surface trough
orientated north/south across the west central part of the
state. Aloft the ridge is still flattening with a small
shortwave in eastern Montana. This wave will move east through
the evening, combining forces with the cold front, kicking off
convection. At the surface with this wave is much drier dew
points. Currently dew points in North Dakota are in the 60s and
70s. With these higher dew points CAPE values are very high,
however the is a strong cap in place, via our morning soundings.
This would be why there is no diurnal cumulus elsewhere. Models
have a pseudo-dry line moving in from Montana behind the cold
front this evening that storms will form on. As of 3pm CT
there's a storm trying to go up in southern Dunn county. This
will be a good indicator on the status of the cap. This storm so
far has only produced a quick weak tornado, no hail. Most CAMs
are very different a few isolated cells turning into an
organized line moving through the state, then the rest of them
keep the isolated cells. So if the line happens wind will be
more of a concern, especially with dew points dropping. That
will make an inverted V sounding, which is ideal for severe
wind. Otherwise if isolated cells, it will mostly be hail
around 1 inch. Shear is not very high, it looks to be around
20kts. CAPE is much high in the moist air but then drops off
rapidly west of the river where the storms will be forming.
Confidence in the storm mode is relatively low for a few hours
before the event unfortunately. The forecast may have lower PoP
values than expected because of this uncertainly in storm mode
and timing. The general timing for the main show is 23z
(starting in the west) to around 08z (ending in the east).
Wildfire smoke will continue to affect the upper atmosphere,
really just affecting the color of the clear sky you see.

Saturday is more of the same with possible severe storms. SPC
has a slight risk (level 2/5) across most of the area. Most
CAMs have a line moving in from Montana around 02z. CAPE looks
to be around 1500 J/kg with shear values around 40kts. 0-3km
shear is around 30kts, so wind will be a bigger concern if the
storm mode is a line, otherwise hail would be bigger in size
around golf balls. Sunday another chance of severe storms are
possible. SPC has a marginal from Williston to Bismarck over to
the Red River Valley. There is also a slight risk in the north
central down through Harvey and east. Currently for Sunday CAPE
and shear is very high in the slight risk area. We'll see how
that evolves.

Saturday will be the warmest day with the highest humidity. The
James River Valley will be the warmest spot. We have issued a
Heat Advisory for just Dickey and LaMoure counties from 1pm to
8pm Saturday for heat index values as high as 103 degrees.

The ridge through the weekend will continue to flatten and turn
zonal with slight waves of energy moving through. High
temperatures through the weekend will slowly cool to the 80s by
Monday as a front and wave dip down from Canada. Temperatures
look to stay in the 80s with a big upper low spinning farther
up in Canada before dipping into the Great Lakes Wedneday. This
will put us in northerly flow, aiding to the slightly cooler
temps.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 345 PM CDT Fri Jul 12 2024

VFR through most of the period. There's a chance of
thunderstorms late this evening through about 08z. Confidence
is a little low so kept it all VCTS for now. Clouds in the James
River Valley have formed as MVFR and should lift higher this
afternoon. Winds will be light, may be gusting to 20kts this
evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Saturday for NDZ048-051.

&&

DISCUSSION...Smith
AVIATION...Smith
Hazardous weather outlook, Jul 12, 5:43 PM MDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
643 PM CDT Fri Jul 12 2024

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-132345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
643 PM CDT Fri Jul 12 2024 /543 PM MDT Fri Jul 12 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated severe storms are possible through tonight. The main
hazards will be hail to the size of quarters and winds up to 60
mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered severe thunderstorms are possible late
Saturday afternoon and into the night. The main hazards will be
hail to the size of golf balls and damaging winds to 70 mph. A
tornado or two are possible northwest.

More isolated to scattered severe storms are possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 12, 4:39 PM MDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
539 PM CDT Fri Jul 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Hail             1 SSW Stanley           48.30N 102.40W
07/12/2024  M1.00 Inch       Mountrail          ND   Trained Spotter

&&
Local storm report, Jul 12, 4:43 PM MDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
543 PM CDT Fri Jul 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Hail             5 S Stanley             48.25N 102.39W
07/12/2024  E1.00 Inch       Mountrail          ND   Public

            40 MPH winds with the hail.

&&
Local storm report, Jul 12, 4:54 PM MDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
554 PM CDT Fri Jul 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Funnel Cloud     7 NNW Tioga             48.48N 103.02W
07/12/2024                   Williams           ND   Public

            Relayed to NWS by Broadcast Media partner.

&&
Local storm report, Jul 12, 4:57 PM MDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
557 PM CDT Fri Jul 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Hail             7 S Palermo             48.24N 102.23W
07/12/2024  M1.75 Inch       Mountrail          ND   Emergency Mngr

&&
Local storm report, Jul 12, 5:22 PM MDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
622 PM CDT Fri Jul 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     Hail             8 NW Plaza              48.12N 102.06W
07/12/2024  M1.75 Inch       Mountrail          ND   Emergency Mngr

&&
Special weather statement, Jul 12, 5:28 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
628 PM CDT Fri Jul 12 2024

NDZ010-011-130000-
Mountrail ND-Ward ND-
628 PM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WARD AND EAST
CENTRAL MOUNTRAIL COUNTIES THROUGH 700 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Makoti, or 27 miles southwest of Minot, moving
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Plaza, Makoti, and Ryder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4812 10144 4785 10167 4785 10175 4803 10208
      4818 10193
TIME...MOT...LOC 2328Z 298DEG 24KT 4804 10181

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BESSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:27 PM MDTSevere Thunderstorm WarningBISMcHenry, McLean, Pierce, Ward63 min
Jul 12, 6:28 PM MDTSevere Thunderstorm Warning Considerable damage threatBISDunn62 min
Jul 12, 7:30 PM MDTSevere Thunderstorm WarningBISMcHenry, McLean, Pierce, Sheridan, Wells60 min
Jul 12, 7:49 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver56 min
Jul 12, 8:13 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger62 min
Jul 12, 8:43 PM MDTSevere Thunderstorm WarningBISMorton, Oliver48 min
Jul 12, 8:56 PM MDTSevere Thunderstorm WarningBISGrant, Sioux43 min
Jul 12, 9:46 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton49 min
Jul 12, 10:10 PM MDTSevere Thunderstorm WarningBISDivide, Williams65 min
Jul 12, 11:24 PM MDTSpecial Weather StatementBISDickey, LaMoure36 min
Jul 12, 11:59 PM MDTSpecial Weather StatementBISDickey16 min
Jul 13, 1:39 AM MDTSevere Thunderstorm Warning Considerable damage threatBISBottineau, McHenry, Renville, Ward54 min
Jul 13, 1:54 AM MDTSpecial Weather StatementBISMcIntosh36 min
Jul 13, 5:37 AM MDTSpecial Weather StatementBISMcHenry, Pierce53 min
Jul 13, 7:39 AM MDTSpecial Weather StatementBISMcHenry36 min
Jul 13, 8:10 AM MDTSpecial Weather StatementBISPierce35 min

Nearby

Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.